South Dakota, 2012Damaging Winds in South Dakota, July 23, 2012
July 23, 2012 · NWS UNR · 4 events in 2 counties and zones
A severe thunderstorm developed over southwestern Butte County and tracked eastward across southern Butte and northern Meade Counties. The storm produced strong wind gusts and small hail from the Wyoming state line to Union Center.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over southwestern Butte County and tracked eastward across southern Butte and northern Meade Counties. The storm produced strong wind gusts and small hail from the Wyoming state line to Union Center.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 12:48 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 12:48 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT MON JUL 23 2012
DISCUSSION...WATER VAPOR SHOWS SHORT WAVE EMBEDDED IN THE
MONSOONAL FLOW MOVING THROUGH CNTRL MT/WRN WY. AT THE SURFACE...A
NEARLY STATIONARY BOUNDARY EXTENDS FROM CNTRL MT SEWD THROUGH THE
BLKHLS AND INTO SCNTRL SD. MLCAPES HAVE RISE TO AROUND 1500J/KG
NORTH OF THE BOUNDARY WHERE MOIST NE/E UPSLOPE FLOW EXISTS.
THIS AFTN/TONIGHT...CONVECTION EXPECTED TO INCREASE AS
AFOREMENTIONED SHORT WAVE MOVES INTO THE WRN DAKOTAS. 0-6KM BULK
SHEAR IN THE 35-50KT RANGE NORTH OF THE SURFACE BOUNDARY WILL
SUPPORT SOME SVR STORMS. ORDINARY STORM MOTIONS QUITE SLOW...AND
GIVEN PRECIPITABLE WATERS AROUND 1.5 INCHES SOME HEAVY RAIN A
POSSIBILITY. STORM MOTIONS FOR SUPERCELLS ARE EXPECTED TO BE
FASTER.
TUESDAY...UPPER LOW CURRENTLY OVER THE PAC NW WILL MOVE EWD ACROSS
SERN ALTA/SRN SASK WITH A COLD FRONT DRAGGING SEWD ACRS THE CWFA.
THIS COLD FRONT ALONG WITH LOWERING HEIGHTS ALOFT WILL TRIGGER
ANOTHER ROUND OF CONVECTION...WITH SHEAR SUFFICIENT FOR MORE
POTENTIAL SVR STORMS. PCPN COULD BECOME RATHER WIDESPREAD LATE
TUESDAY AFTN AND EVENING GIVEN A STRONG SHORT WAVE ROTATING
THROUGH THE UPPER TROF.
WEDNESDAY...SOMEWHAT COOLER TEMPS EXPECTED BEHIND THE COLD FRONT.
TSTMS POSSIBLE AGAIN DURING THE AFTN/EVE WITH CYCLONIC FLOW ALOFT
BUT THREAT FOR SVR STORMS WILL BE MORE LIMITED. MONSOON MOISTURE
WILL PUSH SOUTH OF THE AREA WEDNESDAY NIGHT.
EXTENDED...DURING THE LAST HALF OF THIS WEEK THE WESTERN U.S.
UPPER RIDGE WILL BE MAKING ITS WAY BACK TO THE CENTER PART OF THE
COUNTRY IN THE WAKE OF A STRONG UPPER LOW CROSSING THE GREAT LAKES
REGION. THURSDAY AND FRIDAY WILL SEE THE MOSTLY BENIGN WEATHER
FOLLOWING THE UPPER LEVEL SYSTEM. THE RIDGE ISNT FORECAST TO BE
QUITE AS STRONG AS BEFORE BY THE WEEKEND BUT MOISTURE AND
INSTABILITY FOR CONVECTION ARE FORECAST TO RETURN TO THE NORTHERN
PLAINS BY LATE SATURDAY AND THE PATTERN REMAINS SOMEWHAT
PROGRESSIVE WHEN A WEAK SYSTEM CROSSES THE FORECAST AREA LIKELY
TRIGGERING SCATTERED CONVECTION. MOSTLY DRY STABLE CONDITIONS ARE
EXPECTED AGAIN LATE SUNDAY AND MONDAY UNDER WEAK SUBSIDENCE.
LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION...18Z TAFS UPDATE
VFR CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST
PERIOD...WITH THE EXCEPTION OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JOHNSON
LONG TERM....CARPENTER
AVIATION...CARPENTER
Hazardous weather outlook, Jul 23, 4:09 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
509 AM MDT MON JUL 23 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
509 AM MDT (609 AM CDT) MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS
INTO NORTHWEST SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 23, 3:16 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUL 23 2012
SDZ072-073-232245-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
416 PM MDT MON JUL 23 2012
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 12 MILES SOUTHEAST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS OF SOUTHWESTERN MEADE COUNTY BETWEEN PIEDMONT AND
HEREFORD.
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 39 AND
48...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4442 10328 4425 10309 4418 10339 4430 10348
TIME...MOT...LOC 2215Z 234DEG 18KT 4428 10339
JC
Thunderstorm Wind, Butte
- When
- July 23, 3:53 PM MST
- Where
- Butte County, 13 mi NW of Belle Fourche
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.803, -104.037
The spotter estimated wind gusts at 60 mph along U.S. Highway 212 near the Wyoming state line.
Thunderstorm Wind, Butte
- When
- July 23, 4:10 PM MST
- Where
- Butte County, Belle Fourche Airport
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.730, -103.860
Thunderstorm Wind, Butte
- When
- July 23, 4:50 PM MST
- Where
- Butte County, Newell
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 44.710, -103.420
Some outbuildings and carports were damaged, a roof was blown off one building, and several trees were uprooted by the strong winds.
Thunderstorm Wind, Meade
- When
- July 23, 6:16 PM MST
- Where
- Meade County, Union Center
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.570, -102.670
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in New York, July 23, 2012$35,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391831, 391832, 391833, 391834.